Quantcast

Tuesday, December 7, 2010

Some drug interactions

Questioner: Edie
Question: My 85 year old mother has been taking some form of sleeping pills for the past 50 years the last 20 years at least has been restoral she is prescribed 30 mg. (there is times she binges and takes 2 pills a night) She also takes Xanax, Tylenyol with Codeine.  Should someone her age (or any age) be taking this much medication.  She has recently started drinking again.  What are the dangers/risks of her taking this much medication?  I am working with her Dr. to take the administration of the medications out of her hands as she is getting more and more abusive.
Answer: There is risk of major interaction between Tylenol (acetaminophen) and alcohol. Consumption of alcohol may increase the risk of acetaminophen-induced hepatotoxicity. There is moderate risk of interaction between (1) alcohol with codeine, Xanax (alprazolan) and Restoril (Temazepam). CNS depressant effects of these drugs may be potentiated. (2) codeine, alprazolam and Temazepam with each other.  Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients.
There is no need for her to take codeine, acetaminophen or alcohol. The are not helpful in getting to sleep. Stopping these three will dramatically reduce risk of adverse effects. 

Free Books, powerpoint presentations, teaching tools and resources and drug information